Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Topeka, KS

March 8, 2002Clay County, Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 8, 2002, 7:19 PM CST for Clay County, Cloud County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2002, 7:19 PM CST (01:19 UTC)
Expired
Mar 8, 2002, 7:45 PM CST
In force
26 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Clay County, KS, Cloud County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 7:30 PM CSTHail 0.75Clay Center, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.7
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 090119
SVRTOP
KSC027-029-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 745 PM CST

* AT 714 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MILTONVALE...OR ABOUT 16
  MILES SOUTHEAST OF CONCORDIA...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
  CLAY CENTER
  MORGANVILLE
  VINING
  CLIFTON
  GREEN

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3956 9742 3955 9718 3956 9698 3935 9699
          3923 9736 3932 9738 3932 9753 3943 9759

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:46 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 8, 4:46 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002

APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.

REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.

.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
        OF A LINE FOR CONCORDIA TO WASHINGTON.
        WIND ADVISORY ALL OF CWA TONIGHT

FXUS63 KTOP 082246 RRA
AFDTOP

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002

APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.

REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.

.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
       NW OF A LINE FOR CONCORDIA TO WASHINGTON.
       WIND ADVISORY ALL OF CWA TONIGHT.

In the hours before

Special weather statement, Mar 8, 1:41 PM CST, 5 hours 38 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-090400-

HAZARDOUS WEATHER OUTLOOK...RESENDING
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CST FRI MAR 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND
EAST CENTRAL KANSAS...GENERALLY EAST OF A LINE FROM SALINA TO
MARYSVILLE. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE
NEEDED LATE THIS AFTERNOON AND THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHEAST ALONG
A WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE.

WARM MOIST AIR IS IN PLACE TO THE SOUTH OF A WARM FRONT SITUATED
ALONG A LINE FROM HUTCHINSON THROUGH TOPEKA TO SAINT JOSEPH. THIS
FRONT IS EXPECTED TO REMAIN STATIONARY OR MOVE SLIGHTLY NORTH DURING
THE AFTERNOON. AS AN UPPER STORM SYSTEM MOVES FROM THE ROCKIES INTO
THE PLAINS...THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE WARM
FRONT ACTING AS A FOCUS FOR THE THUNDERSTORMS.

AS THE UPPER STORM SYSTEM MOVES TO THE EAST OF THE AREA...A STRONG
COLD FRONT WILL MOVE EAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
WILL FOLLOW THE PASSAGE OF THE COLD FRONT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

WOLTERS
Special weather statement, Mar 8, 1:43 PM CST, 5 hours 36 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-090400-

HAZARDOUS WEATHER OUTLOOK...RESENDING...
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CST FRI MAR 8 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND
EAST CENTRAL KANSAS...GENERALLY EAST OF A LINE FROM SALINA TO
MARYSVILLE. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE
NEEDED LATE THIS AFTERNOON AND THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHEAST ALONG
A WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE.

WARM MOIST AIR IS IN PLACE TO THE SOUTH OF A WARM FRONT SITUATED
ALONG A LINE FROM HUTCHINSON THROUGH TOPEKA TO SAINT JOSEPH. THIS
FRONT IS EXPECTED TO REMAIN STATIONARY OR MOVE SLIGHTLY NORTH DURING
THE AFTERNOON. AS AN UPPER STORM SYSTEM MOVES FROM THE ROCKIES INTO
THE PLAINS...THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE WARM
FRONT ACTING AS A FOCUS FOR THE THUNDERSTORMS.

AS THE UPPER STORM SYSTEM MOVES TO THE EAST OF THE AREA...A STRONG
COLD FRONT WILL MOVE EAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
WILL FOLLOW THE PASSAGE OF THE COLD FRONT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

WOLTERS
Special weather statement, Mar 8, 4:25 PM CST, 2 hours 54 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CST FRI MAR 8 2002

SEVERE WEATHER MAY OCCUR OVER THE AREA THIS EVENING. A STRONG COLD
FRONT WILL PUSH INTO MOIST UNSTABLE AIR. THE STAGE IS SET FOR A FEW
SEVERE THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE CAPABLE OF
PRODUCING STRONG DAMAGING WIND OVER 60 MPH...AND LARGE HAIL. THE
GREATEST THREAT FOR SEVERE WEATHER LIES SOUTHEAST OF A LINE FROM
MINNEAPOLIS...TO CLAY CENTER...TO MARYSVILLE. THE FRONT SHOULD MOVE
EAST OF ALL THE AREA AFTER MIDNIGHT...ENDING THE SEVERE WEATHER
THREAT.

WITH THE COLD FRONT WILL COME VERY STRONG WINDS. AS THE FRONT
PASSES...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35
MPH WITH GUSTS OVER 45 MPH. THESE STRONG WINDS SHOULD CONTINUE
THROUGH THE EARLY MORNING HOURS OVER ALL THE AREA.

FINALLY...AS COLDER AIR FILTERS INTO THE AREA...PRECIPITATION MAY
CHANGE TO FREEZING RAIN AND SNOW FOR A FEW HOURS LATE THIS
EVENING...IN THE CONCORDIA...BELLEVILLE...AND WASHINGTON AREAS.
TRAVEL MAY BECOME HAZARDOUS IN THESE AREAS...AND TRAVELERS SHOULD
USE CAUTION IF TRAVELING BEFORE MIDNIGHT. THE FREEZING PRECIPITATION
SHOULD CHANGE TO FLURRIES AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THE STRONG WINDS. ACTION
SHOULD BE TAKEN TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:34 PM CSTSevere Thunderstorm WarningTOPDickinson41 min
Mar 8, 7:57 PM CSTSevere Thunderstorm WarningTOPClay33 min
Mar 8, 8:25 PM CSTSevere Thunderstorm WarningTOPMorris50 min
Mar 8, 9:24 PM CSTSevere Thunderstorm WarningTOPLyon21 min
Mar 8, 9:25 PM CSTSevere Thunderstorm WarningTOPShawnee35 min
Mar 8, 9:45 PM CSTSevere Thunderstorm WarningTOPOsage30 min
Mar 8, 9:48 PM CSTSevere Thunderstorm WarningTOPLyon27 min
Mar 8, 10:06 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin39 min
Mar 8, 10:10 PM CSTSevere Thunderstorm WarningTOPOsage35 min
Mar 8, 10:45 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.